Background: Various cardiac electrophysiologic effects have been attributed to erythromycin. During the course of treating a pneumonia patient with IV erythromycin, the conversion of atrial fibrillation to a sinus rhythm, and its subsequent reversal, appeared to be causally related to the introduction and cessation of this antibiotic. Objective: This observation suggested the need for studying the changes in the ECG following the use of IV erythromycin in a typical clinical setting. Design: A prospective comparative drug study. Setting: A university-affiliated teaching hospital. Patients: Nineteen patients being treated for uncomplicated community- acquired pneumonia. Intervention: IV erythromycin, 500 mg, and/or IV cefuroxime, 750 mg, infused in 250 mL of saline over 20 min. In the 11 patients who were receiving both of the antibiotics, cefuroxime was administered immediately before erythromycin was infused. Measurements: The 12-lead ECG measurements were obtained before infusion, at 5-min intervals during each infusion, and at 5 and 10 min after the infusions had been completed. All of the ECG complexes and intervals were measured using a software program (Interpretive Cardiograph; Hewlett Packard; Palo Alto, CA). Results: The administration of IV erythromycin increased heart rate and prolonged the corrected QT (QTc) interval. These changes were significant at 15 min of the infusion, and were no longer evident 5 min after the infusion had been stopped. The administration of IV cefuroxime did not produce any ECG changes. Conclusions: A single, standard dose of IV erythromycin prolongs the QTc interval; therefore, the drug should always be administered as a slow infusion. ECG monitoring should accompany erythromycin therapy in critically ill patients, in patients with electrolyte disorders, or in patients taking other drugs with similar cardiac effects.
- Corrected QT interval
- Torsade de pointes
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Critical Care and Intensive Care Medicine
- Cardiology and Cardiovascular Medicine